Virginia, 2003Lightning Strike in Virginia, August 30, 2003
August 30, 2003 · NWS AKQ · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 30, 5:52 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 30, 5:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT SAT AUG 30 2003
UPDATING FORECAST AT 7 PM TO REMOVE WATCH. MINOR ADJUSTMENTS TO
TSTM CHANCES BASED ON RADAR AS WELL. STG WINDS AND PONDING OF WATER
ON ROADWAYS PSBL IN TSTMS THRU TNGT. PREV AFD BELOW.
NS
--------------------------------------------
TSTMS DVLPG IN WRN AREAS...AND SVR TSTM WATCH IN PLACE. AREA
PROFILERS SHOW THE WIND FIELDS HV WEAKENED AND FLO IS FRLY UNIFORM
FROM THE W. VRY UNSTABLE THO...SO SOME ISOLD LRG HAIL (VILS NEED
TO BE WELL INTO 60S FOR EVEN THOUGHTS OF SVR HAIL) AND MICROBURSTS
ARE PSBL...ESPCLY WTH SOME ENHANCED LLVL CNVRGNC ALG THE WIND SHIFT
BOUNDARY FCST TO SINK S INTO THE AREA OVRNGT.
SO HOW FAR S DOES THE SFC BNDRY GET? STILL CONFLICTS IN GDNC.
FEEL THE CONVECTIVE OUTFLOWS THRU THE NGT WL DRIVE THE WSHFT
BNDRY TO SOMEWHERE BETWEEN ORF AND ECG...BUT THE DEW PT GRADIENT WILL
REMAIN OVR NRN VA AND MD. NRN STREAM UPR CONFLUENCE STILL DSNT
SEEM STG ENUF TO SUPPORT GUD SURGE OF DRYER AIR THIS FAR S. AS HAS
BEEN THE CASE ALL SUMMER...WSHFT BNDRY WELL AHD OF SFC DEW PT
BNDRY...AND CNVCTN FORMS ON BOTH BOUNDARIES. ON SUNDAY...ONSHORE SFC
FLO WL RESULT IN SOME ENHNCD CLOUDINESS ARND THE BAY AND COAST...AND
EVEN INLAND AREAS WL SEE PDS OF CLOUDS AND SUN. TEMPS WL BE IN UPR
70S TO LWR/MID 80S MOST AREAS...BUT INTERIOR NE NC AND ALG VA/NC BRDR
CUD REMAIN QUITE WARM AND HUMID DEPENDING ON WHERE THE SFC WHSFT
BNDRY STALLS.
.EXTENDED...AS SFC WSHFT AND DEW PT BOUNDARIES BEGIN TO DRFT BACK N
MON AND TUE...CONTD CHCS FOR TSTMS. LOTS OF CONFLICTS IN GDNC...BUT
BEST CHCS FOR TSTMS BY TUE NGT AND WED IS IN NRN AREAS...CLOSER TO
RETREATING SFC BNDRY. SOME HINT OF ANOTHER NRN STREAM UPR SYSTEM
SKIRTING ACROSS THE N...TRYING TO PUSH SFC BNDRY BACK S BY LTR WED
INTO THU AND FRI...SO GENERAL CHCS FOR TSTMS...GRDLY TRENDING S
EACH DAY. TROPICAL SYSTEM IN GULF AND FABIAN NEED TO BE WATCHED
CAREFULLY BASED ON THE OVERALL UPPER PATN EVOLUTION SUGGESTED BY
ALL LONG RANGE GDNC.
.MARINE...STDY SW WNDS CONT TNGT...JUST BELOW SCA...BUT STGR WNDS IN
TSTMS. WSHFT TO ONSHORE OVRNGT...AND CONTG INTO MON...THEN BACK TO
S AND SW AS SFC WSHFT BNDRY DRFTS BACK N.
.AVIATION...TYPICAL CONVECTIVE THREATS OF LOW CEILINGS AND REDUCED
VSBY IN TSTMS...ALG WTH WIND GUSTS AND OUTFLOWS. FOG AND LOW
CLOUDS IN THE MORNING DUE TO WET GROUND AND ONSHORE WNDS.
.PRELIMINARY TEMPS/POPS...
SBY 70 77 65 81 / 60 40 40 40
OXB 70 77 67 82 / 60 40 40 40
WAL 71 78 69 81 / 60 40 40 40
FVX 68 80 67 79 / 60 40 40 40
RIC 70 80 68 82 / 60 40 40 40
PTB 70 81 69 82 / 50 40 40 30
AKQ 72 82 70 80 / 50 40 30 30
PHF 74 82 71 82 / 50 40 30 30
ORF 76 81 72 82 / 40 50 30 30
ECG 75 87 73 86 / 30 50 30 30
.AKQ...
.MD...SEVERE THUNDERSTORM WATCH MDZ021>025 UNTIL 7 PM.
.VA...SEVERE THUNDERSTORM WATCH VAZ048-049-061>064-069>078-083>086-
099-100 UNTIL 7 PM.
.NC...NONE.
NS
Hazardous weather outlook, Aug 30, 4:30 AM EST, 15 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
25
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 30, 5:19 PM EST, 2 hours 41 minutes before
MDZ022>025-310000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 PM EDT SAT AUG 30 2003
...STRONG THUNDERSTORMS ARE APPROACHING SALISBURY...CRISFIELD...
OCEAN CITY AND PRINCESS ANNE...
AT 615 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM COASTAL
DELAWARE TO JUST NORTH OF SALISBURY TO SOUTH OF PATUXENT RIVER. THE
LINE OF STORMS WAS MOVING EAST AT 30 MPH. THE STORMS WILL AFFECT
SALISBURY AND CRISFIELD THROUGH 645 PM. THE STORMS WILL REACH OCEAN
CITY AND PRINCESS ANNE BY 7 PM. THE STORMS WILL THEN TRACK TO SNOW
HILL...POCOMOKE CITY AND ASSATEAGUE SHORTLY AFTER 7 PM.
THE STORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 50 MPH. IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE
SHELTER UNTIL THE STORMS PASS.
NS
Special weather statement, Aug 30, 5:57 PM EST, 2 hours 3 minutes before
NCZ012-VAZ065>067-079-080-087-310000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT SAT AUG 30 2003
...STRONG THUNDERSTORMS MOVING OVER SOUTH CENTRAL VIRGINIA...
AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM KENBRIDGE TO NEAR SOUTH HILL...MOVING EAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BRODNAX AROUND 710
PM EDT...LAWRENCEVILLE AROUND 730 PM EDT...MCKENNEY AROUND 740 PM EDT
AND PURDY AROUND 755 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BLACKSTONE...DINWIDDIE AND VICTORIA.
WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS
REILLY
&&
LAT...LON 3707 7824 3642 7837 3642 7768 3708 7754
Special weather statement, Aug 30, 6:03 PM EST, 1 hour 57 minutes before
MDZ021>025-VAZ048-049-061>064-069>078-083>086-099-100-302330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT SAT AUG 30 2003
...SEVERE THUNDERSTORM WATCH 912 HAS EXPIRED...
SEVERE THUNDERSTORM WATCH 912 HAS EXPIRED. A LINE OF STRONG
THUNDERSTORMS EXTENDS FROM THE LOWER MARYLAND EASTERN SHORE...TO THE
NORTHERN NECK TO THE RICHMOND METRO AREA...MOVING EAST AT 25 MPH.
GUSTY WINDS TO 40 MPH...HEAVY RAIN AND FREQUENT LIGHTNING CAN BE
EXPECTED IN THUNDERSTORMS FOR THE REMAINDER OF THIS EVENING.
NS
Special weather statement, Aug 30, 6:37 PM EST, 1 hour 23 minutes before
VAZ082-084>086-089>091-094-099-100-310015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
737 PM EDT SAT AUG 30 2003
...LINE OF STRONG THUNDERSTORMS MOVING OVER THE PENINSULA AND LOWER
VIRGINIA EASTERN SHORE...
AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 30 MILES NORTHEAST OF EXMORE TO 7 MILES
EAST OF CHARLES CITY...OR FROM 10 MILES SOUTH OF POCOMOKE CITY TO 6
MILES NORTH OF CLAREMONT...MOVING SOUTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR GLOUCESTER COURTHOUSE AROUND 745 PM
EDT...WILLIAMSBURG AROUND 755 PM EDT...SURRY AROUND 800 PM EDT...
GLOUCESTER POINT AROUND 810 PM EDT AND NEW POINT COMFORT AROUND
815 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DELTAVILLE...
MATHEWS...NORGE...QUEENS LAKE...SEAFORD AND TOANO.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORMS.
REILLY
&&
LAT...LON 3798 7550 3733 7710 3704 7673 3768 7513
Special weather statement, Aug 30, 7:41 PM EST, 19 minutes before
VAZ081-088-089-310115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
841 PM EDT SAT AUG 30 2003
...STRONG THUNDERSTORM MOVING OUT OF PRINCE GEORGE AND INTO SURRY
COUNTY...
AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DISPUTANTA...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR OAK HILL CORNER AT 850 PM EDT...
GWALTNEY CORNER...AND...SAVEDGE AT 855 PM EDT...SPRING GROVE AT 900
PM EDT...SURRY...AND...ELBERON AT 910 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE BURROWSVILLE...CABIN POINT...
CLAREMONT...DENDRON...SCOTLAND AND WAVERLY.
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM.
REILLY
&&
LAT...LON 3719 7730 3701 7728 3703 7673 3725 7675
Special weather statement, Aug 30, 7:41 PM EST, 19 minutes before
VAZ081-088-089-310115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
841 PM EDT SAT AUG 30 2003
...STRONG THUNDERSTORM MOVING OUT OF SUSSEX AND INTO SURRY COUNTY...
AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DISPUTANTA...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR OAK HILL CORNER AT 850 PM EDT...
GWALTNEY CORNER...AND...SAVEDGE AT 855 PM EDT...SPRING GROVE AT 900
PM EDT...SURRY...AND...ELBERON AT 910 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE BURROWSVILLE...CABIN POINT...
CLAREMONT...DENDRON...SCOTLAND AND WAVERLY.
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM.
REILLY
&&
LAT...LON 3719 7730 3701 7728 3703 7673 3725 7675
Lightning, James City
- When
- August 30, 8:00 PM EST
- Where
- James City County, 6 mi E of Jamestown
- Deaths
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.313, -76.774 (the zone’s center; the record gives no point)
Lightning strike killed man at Busch Gardens amusement park.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, August 30 to 31, 20036 deaths · $250,000 · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Lightning Strike in Delaware, August 30, 2003$800,000 · 1 event
- Flash Flooding in Texas, August 30, 2003$210,000 · 7 events
- Tropical Storm in Texas, August 30 to 31, 2003$50,000 · 5 events
- Lightning Strike in Pennsylvania, August 30, 2003$50,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$25,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$20,000 · 1 event
- Lightning Strike in Delaware, August 30, 2003$20,000 · 1 event
- Lightning Strike in New Jersey, August 30, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374676.